Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 324, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Dec 19, 2021, 3:29 AM EST. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2021, 3:29 AM EST (08:29 UTC)
- Expired
- Dec 19, 2021, 3:57 AM EST
- In force
- 28 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 67 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 8.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147
WHUS52 KKEY 190829
SMWKEY
GMZ031-032-035-043-044-053-054-190915-
/O.NEW.KKEY.MA.W.0324.211219T0829Z-211219T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
329 AM EST Sun Dec 19 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Craig Key to Halfmoon
Shoal out 20 nm...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound...
* Until 415 AM EST.
* At 328 AM EST, a strong thunderstorm was located over Pigeon Key,
moving north at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Sombrero Key Light, Sprigger Bank Light, Bonefish Tower, Vaca Cut
Daybeacon 13, Money Key, John Sawyer Bank Light and Pigeon Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.
&&
LAT...LON 2498 8090 2456 8105 2456 8125 2500 8132
TIME...MOT...LOC 0828Z 186DEG 18KT 2471 8114
HAIL...0.00IN
WIND...>34KTS
$$
Williams2 follow-up statements
621
FZUS72 KKEY 190854
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
354 AM EST Sun Dec 19 2021
GMZ035-043-044-053-054-190903-
/O.CAN.KKEY.MA.W.0324.000000T0000Z-211219T0915Z/
354 AM EST Sun Dec 19 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Hawk Channel and Straits of Florida from Craig Key to Halfmoon Shoal
out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
The thunderstorm has moved out of the warned area and no longer
poses a significant threat to boaters.
LAT...LON 2498 8090 2483 8096 2481 8129 2500 8132
TIME...MOT...LOC 0853Z 186DEG 18KT 2484 8113
$$
GMZ031-032-190915-
/O.CON.KKEY.MA.W.0324.000000T0000Z-211219T0915Z/
354 AM EST Sun Dec 19 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 415 AM EST...
For the following areas...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
At 353 AM EST, a strong thunderstorm was located near John Sawyer
Bank Light, moving north at 20 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
Locations in the warning include...
Sprigger Bank Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2498 8090 2483 8096 2481 8129 2500 8132
TIME...MOT...LOC 0853Z 186DEG 18KT 2484 8113
HAIL...0.00IN
WIND...>34KTS
$$
Williams216 FZUS72 KKEY 190857 MWSKEY Marine Weather Statement National Weather Service Key West FL 357 AM EST Sun Dec 19 2021 GMZ031-032-190907- /O.CAN.KKEY.MA.W.0324.000000T0000Z-211219T0915Z/ 357 AM EST Sun Dec 19 2021 ...THE SPECIAL MARINE WARNING IS CANCELLED... The affected areas were... Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge... Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound... The thunderstorm has weakened and no longer poses a significant threat to boaters. LAT...LON 2498 8090 2483 8096 2481 8129 2500 8132 TIME...MOT...LOC 0854Z 186DEG 18KT 2486 8113 $$ Williams
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Dec 19, 2:55 AM EST, 34 minutes earlier.
Area forecast discussion, Dec 19, 2:55 AM EST, 34 minutes before
Area Forecast Discussion National Weather Service Key West FL 255 AM EST Sun Dec 19 2021 .DISCUSSION... This morning, a frontal boundary is moving through the central Gulf of Mexico and is progged to reach the Florida Panhandle and Southern Georgia this morning. SPC meso analysis depicts significant moisture convergence and weak instability ahead of the boundary. The combined ingredients have put the Central Gulf and portions of Florida at a marginal risk for isolated to strong to severe storms. Not to be outdone, the Keys and southern Florida are at a slight risk due to modest surface cape, rich moisture, and weak veering at the surface. The higher moisture content is advecting in from the western Atlantic waters, and portions of the Caribbean waters. The moisture coupled with the meager surface cape and very little inhibition yielded showers and thunderstorms yesterday across most of the Keys. Similar conditions are still continuing over the Straits of Florida and the Lower and Middle Keys. KBYX doppler radar exhibits robust showers and thunderstorms that are producing frequent lightning and moderate to heavy rainfall over the area mentioned above. This activity is progged to continue through the morning hours, before diminishing by the afternoon. The Keys will experience relatively benign weather conditions over the next 24 hours before rain chances increase over the region ahead of an approaching cold front Monday into Tuesday. A shortwave trough will move into southeast Texas on Monday and induce a surface reflection in the western Gulf of Mexico and cause winds to freshen. Similar to yesterday, model guidance is still struggling with the system's timing, position, and strength. We will continue to take a wait and see approach with the potential system. Nevertheless, Tuesday into Wednesday, rain chances will increase ahead of the frontal boundary and decrease when the boundary moves off the East Coast of the United States on Wednesday. SPC put Florida in a marginal risk for strong to severe thunderstorms on Tuesday. Due to the shortwave trough and deepening surface cyclone moving into Florida, SPC put the FLorida Peninsula in a marginal risk for strong to severe thunderstorms on Tuesday. && .MARINE... There are no watches, warnings, or advisories currently in effect for the coastal waters of the Florida Keys. From synopsis, high pressure moving east over the western North Atlantic will result in slackening breezes as a frontal boundary approaches the Southeast United States. Light to gentle breezes are expected on today. Breezes will freshen on Tuesday in response to a low pressure system moving east across Florida. Cooler, drier air, and fresh northwest to north breezes are expected on Wednesday behind a cold front. Breezes will diminish once again Thursday and Thursday night. && .AVIATION... Scattered showers and isolated thunderstorms will continue to increase in coverage in the vicinity of both EYW and MTH island terminals through the overnight period. Signs point to heavier and prolonged activity for MTH and the Upper Keys through early afternoon, while EYW remains on track to begin decreasing in coverage after sunrise. Brief periods of MVFR ceilings, IFR visibilities, and wind gusts near 20 knots remain possible with any passing activity over either terminal. After activity has seized, expect the surface winds to gradually turn to the northwest to north and decrease to near 5 knots. && .CLIMATE... In 1905, the daily record rainfall of 0.95 inches was recorded in Key West. Rainfall records for Key West date back to 1871. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...TW Aviation/Nowcasts....Williams Data Acquisition.....Williams Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 18, 4:27 AM EST, 23 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 427 AM EST Sat Dec 18 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-190930- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 427 AM EST Sat Dec 18 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Small Craft should exercise caution across the local waters due to winds up to 15 mph with gusts up to 20 mph. Showers and isolated thunderstorms are expected to develop this afternoon and affect the local waters and islands, with a few showers lingering over the area during the overnight hours. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Strong thunderstorms are possible Tuesday and early Wednesday morning as a non- tropical low pressure system develops in the Gulf of Mexico and moves east across Florida. These storms will be capable of lightning strikes and strong wind gusts. Confidence in the track of the low pressure system is medium, the exact track will determine when, or if, strong thunderstorms move into the Keys. Small Craft Advisories may be required on Wednesday as northwest winds increase to near 20 knots or greater. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 3:35 AM EST | Special Weather Statement | KEY | 25 min | |
| Dec 19, 3:57 AM EST | Special Marine Warning | KEY | 48 min | |
| Dec 19, 4:58 AM EST | Areal Flood Advisory | KEY | Monroe | 3 hr |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.